Journal of Symbolic Logic

Notions of compactness for special subsets of ℝI and some weak forms of the axiom of choice

Marianne Morillon

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We work in set-theory without choice ZF. A set is countable if it is finite or equipotent with ℕ. Given a closed subset F of [0,1]I which is a bounded subset of l¹(I) (resp. such that F ⊆ c₀(I)), we show that the countable axiom of choice for finite sets, (resp. the countable axiom of choice ZF) implies that F is compact. This enhances previous results where ZF (resp. the axiom of Dependent Choices) was required. If I is linearly orderable (for example I=ℝ), then, in ZF, the closed unit ball of the Hilbert space l²(I) is (Loeb-)compact in the weak topology. However, the weak compactness of the closed unit ball of l²(𝒫(ℝ)) is not provable in ZF.

Article information

Source
J. Symbolic Logic Volume 75, Issue 1 (2010), 255-268.

Dates
First available in Project Euclid: 25 January 2010

Permanent link to this document
http://projecteuclid.org/euclid.jsl/1264433919

Digital Object Identifier
doi:10.2178/jsl/1264433919

Zentralblatt MATH identifier
05681302

Mathematical Reviews number (MathSciNet)
MR2605892

Subjects
Primary: Primary 03E25 Secondary 54B10 54D30: Compactness

Keywords
Axiom of Choice product topology compactness sequential compactness

Citation

Morillon, Marianne. Notions of compactness for special subsets of ℝ I and some weak forms of the axiom of choice. Journal of Symbolic Logic 75 (2010), no. 1, 255--268. doi:10.2178/jsl/1264433919. http://projecteuclid.org/euclid.jsl/1264433919.


Export citation